Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 140, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2004, 8:51 PM CDT for Presidio County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2004, 8:51 PM CDT (01:51 UTC)
- Expired
- May 15, 2004, 9:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 160151 CCA SVRMAF TXC377-160245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTION TO MOVEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 844 PM CDT SAT MAY 15 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS * UNTIL 945 PM CDT * AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTHWEST OF PRESIDIO...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... SHAFTER... U.S. HIGHWAY 67 NORTH OF PRESIDIO AREAS ALONG THE RIO GRANDE THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 2976 10478 2951 10435 3018 10379 3034 10426 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:05 PM CDT, 6 hours 46 minutes earlier.
Area forecast discussion, May 15, 2:05 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT SAT MAY 15 2004 .SHORT TERM... BROAD UPPER RIDGE EXTENDS ACROSS SOUTHERN U.S. AS SURFACE RIDGE MOVES EAST ALLOWING FOR RETURN OF SOUTHEAST WIND. HAVE HAD GOOD SURGE OF LOW LEVEL MOISTURE AND STRATUS ACROSS EAST SLOW TO BURN OFF. UPSLOPE FLOW AND WEAK CAP SHOULD RESULT IN SOME STORMS OVER AND NEAR THE MOUNTAINS. HAVE EXPANDED THE PRECIP COVERAGE TONIGHT TO MOST OF CWA WEST OF THE PECOS. TEMP GRADIENT BETWEEN THE CLOUDY EAST AND SUNNY WEST ABOUT 5 TO 10 DEGREES. SPC MENTION POSSIBILITY OF SEVERE STORMS ACROSS WESTERN CWA WITH A FEW SUPERCELLS THIS AFTERNOON AND EVENING... SEE SWODY1 FOR MORE DETAILS. OTHERWISE LOOK FOR STRATUS RETURNING EAST AGAIN OVERNIGHT WITH OVERNIGHT LOWS STAYING UP. .LONG TERM... THE UPPER LOW CURRENTLY NOTED IN VAPOR IMAGERY OVER THE PACIFIC NORTHWEST WILL SLOWLY AMPLIFY AND DIG INTO THE SOUTHWEST U.S. THROUGH THE LONG TERM PORTION OF THIS FORECAST. MEANWHILE...NEAR ZONAL MID/UPPER LEVEL FLOW OVER THE CENTRAL ROCKIES WILL GRADUALLY BECOME SOUTHWESTERLY AHEAD OF THE UPPER TROUGH BY MONDAY. THIS WILL PROMOTE LEE TROUGHING..AND WITH AT LEAST LIMITED LOW LEVEL MOISTURE...A DRYLINE WILL LIKELY LINGER/SLOSH ACROSS THE FA THROUGH THE EXTENDED. HEIGHTS WILL BUILD AS A MID/UPPER RIDGE SETS IN OVER THE SOUTHERN PLAINS. THIS MAY LIMIT THE COVERAGE OF CONVECTION TO THE WESTERN PARTS OF THE FA MONDAY AND TUESDAY. BY MID WEEK HEIGHTS WILL GRADUALLY FALL. ISOLATED CONVECTION IS EXPECTED NEAR THE HIGHER TERRAIN AND ALONG THE TROUGH/DRYLINE EACH DAY. VERY FEW/MINOR CHANGES MADE TO THE GRIDS TODAY WITH THE PREVIOUS FORECAST HANDLING THE EXPECTED CONDITIONS WELL. THE EXACT THREAT/EVOLUTION OF EACH DAY/S CONVECTION WILL BE DEPENDENT ON SMALLER SCALE FEATURE NOT RESOLVED ATTM...BUT MEDIUM RANGE GUIDANCE HAS BEEN CONSISTENT DEPICTING A LARGE SCALE PATTERN FAVORABLE FOR AT LEAST ISOLATED SEVERE AS WE GO INTO THE CLIMATOLOGICAL MAXIMUM FOR SEVERE STORMS ACROSS WEST TEXAS BY THE END OF THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 60 87 62 91 / 0 0 0 10 CARLSBAD NM 57 90 60 94 / 10 20 20 0 DRYDEN TX 63 85 66 89 / 10 10 10 10 FORT STOCKTON TX 62 89 65 92 / 10 10 10 10 GUADALUPE PASS TX 57 85 60 91 / 10 20 20 0 HOBBS NM 58 91 61 95 / 0 10 10 0 MARFA TX 52 83 52 90 / 10 20 20 10 MIDLAND INTL AIRPORT TX 60 86 63 91 / 0 10 10 10 ODESSA TX 60 86 63 91 / 0 10 10 10 WINK TX 63 93 65 98 / 0 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 72/10
Hazardous weather outlook, May 15, 2:55 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT SAT MAY 15 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 255 PM CDT (155 PM MDT) SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEST OF THE PECOS THIS AFTERNOON AND EVENING. THUNDERSTORMS SHOULD DEVELOP OVER THE DAVIS AND GUADALUPE MOUNTAINS AND DRIFT EASTWARD. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL... DAMAGING WIND... AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON GENERALLY WEST OF THE PECOS RIVER.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:46 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 59 min |
| May 15, 9:58 PM CDT | Flash Flood Warning | MAF | Jeff Davis, Reeves | 3 hr |
| May 15, 11:16 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.